Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The range of a ring homomorphism
from a commutative $C^{*}$-algebra


Author: Lajos Molnár
Journal: Proc. Amer. Math. Soc. 124 (1996), 1789-1794
MSC (1991): Primary 46J05, 46E25
DOI: https://doi.org/10.1090/S0002-9939-96-03236-4
MathSciNet review: 1307551
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if a commutative semi-simple Banach algebra $\mathcal A $ is the range of a ring homomorphism from a commutative $C^{*}$-algebra, then $\mathcal A $ is $C^{*}$-equivalent, i.e. there are a commutative $C^{*}$-algebra $\mathcal B $ and a bicontinuous algebra isomorphism between $\mathcal A $ and $\mathcal B $. In particular, it is shown that the group algebras $L^{1}(\mathbb {R})$, $L^{1}(\mathbb {T})$ and the disc algebra $A(\mathbb {D})$ are not ring homomorphic images of $C^{*}$-algebras.


References [Enhancements On Off] (What's this?)

  • [Bur] R.B. Burckel, Characterization of $C(X)$ among Its Subalgebras, Lecture Notes in Pure Appl. Math. 6, Marcel Dekker, 1972. MR 56:1068
  • [Cro] R.W. Cross, On the continuous linear image of a Banach space, J. Austral. Math. Soc. (Series A) 29 (1980), 219--234. MR 81f:47001
  • [Cun] J. Cuntz, Locally $C^{*}$-equivalent algebras, J. Funct. Anal. 23 (1976), 95--106. MR 56:6398
  • [FD] J.M.G. Fell and R.S. Doran, Representations of *-Algebras, Locally Compact Groups, and Banach *-Algebraic Bundles, Vol. I., Academic Press, 1988. MR 90c:46001
  • [FW] P.A. Fillmore and J.P. Williams, On operator ranges, Adv. Math. 7 (1971), 254--281. MR 45:2518
  • [Kuc] M. Kuczma, An Introduction to The Theory of Functional Equations and Inequalities, Pa\'{n}stwowe Wydawnictwo Naukowe, Warszawa, 1985. MR 86i:39008
  • [Mol] L. Molnár, Algebraic difference between $p$-classes of an $H^{*}$-algebra, Proc. Amer. Math. Soc. (to appear). CMP 94:17
  • [Pal] T. W. Palmer, Banach Algebras and The General Theory of *-Algebras, Vol. I., Encyclopedia Math. Appl. 49, Cambridge University Press, 1994. MR 95c:46002
  • [Rud] W. Rudin, Real and Complex Analysis, Tata McGraw-Hill Publishing Co. Ltd., New Delhi, 1983.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46J05, 46E25

Retrieve articles in all journals with MSC (1991): 46J05, 46E25


Additional Information

Lajos Molnár
Affiliation: Institute of Mathematics, Lajos Kossuth University, 4010 Debrecen, P.O.Box 12, Hungary
Email: molnarl@math.klte.hu

DOI: https://doi.org/10.1090/S0002-9939-96-03236-4
Keywords: Ring homomorphism, commutative Banach algebra, Gelfand representation
Received by editor(s): November 21, 1994
Additional Notes: Research partially supported by the Hungarian National Research Science Foundation, Operating Grant Number OTKA 1652 and K&H Bank Ltd., Universitas Foundation.
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society